Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 433, NWS Norman, OK

June 17, 2004Ellis County, Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2004, 8:55 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 8:55 PM CDT (01:55 UTC)
Expired
Jun 17, 2004, 9:30 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Ellis County, OK, Harper County, OK

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KOUN 180155
SVROKC
OKC045-059-180230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 930 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MAY...MOVING EAST AT 15 MPH.
  OTHER STORMS WERE STRENGTHENING FROM NEAR CATESBY TO JUST NORTHWEST 
  OF SHATTUCK. 

* LOCATIONS IN THE WARNING INCLUDE CATESBY...FARGO...GAGE AND MAY

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3667 9996 3627 9999 3629 9960 3677 9956

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT THU JUN 17 2004

.DISCUSSION...
ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA
OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST
OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY
MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL
MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR
AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR
NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH
TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED
MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA.

EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO
KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN
PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL
HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY
SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN
THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE
SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  70  84 /  30  30  50  30
HOBART OK         71  92  69  86 /  30  20  40  30
WICHITA FALLS TX  73  96  73  90 /  20  10  30  30
GAGE OK           64  84  63  79 /  50  20  50  30
PONCA CITY OK     70  86  66  79 /  40  40  50  30
DURANT OK         73  93  73  90 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jun 17, 11:58 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT THU JUN 17 2004

OKZ004>048-050>052-TXZ083>090-181200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
AREAS NEAR AND NORTHWEST OF A LINE THAT EXTENDS FROM CROWELL
TEXAS...TO LAWTON...TO PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 9 PM
THROUGH 4 AM.

IMPACTS...
WIND GUSTS TO 65 MPH AND ONE-INCH DIAMETER HAIL WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON OVER
PORTIONS OF WESTERN AND NORTH CENTRAL OKLAHOMA ON AN OUTFLOW
BOUNDARY PRODUCED BY THIS MORNINGS ACTIVITY...BUT ANY SEVERE
WEATHER WOULD BE MARGINAL AND ISOLATED... AS INSTABILITY AND WIND
SHEAR WILL BE LIMITED. THE THUNDERSTORM ACTIVITY OF CONCERN WILL BE
THAT WHICH DEVELOPS OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO
LATE TODAY. THIS ACTIVITY WOULD THEN SPREAD EAST INTO THE SLIGHT
RISK AREA DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY
CONCERN IS FOR WIDESPREAD DAMAGING STRAIGHT-LINE WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.

MAXWELL

In the hours before

Local storm report, Jun 17, 3:02 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     10 NNE DURHAM           35.96N 99.85W
06/17/2004  60 MPH           ROGER MILLS        OK   PUBLIC

            ESTIMATED.

1240 AM     HAIL             9 S ARNETT              36.01N 99.77W
06/17/2004  0.75 INCH        ELLIS              OK   PUBLIC

0105 AM     TSTM WND GST     8 S HARMON              36.03N 99.56W
06/17/2004  60 MPH           ELLIS              OK   PUBLIC

            ESTIMATED.

0110 AM     TSTM WND GST     8 N LEEDEY              35.99N 99.35W
06/17/2004  60 MPH           DEWEY              OK   PUBLIC

            ESTIMATED.

0115 AM     TSTM WND DMG     6 ENE MOOREWOOD         35.76N 99.25W
06/17/2004                   CUSTER             OK   PUBLIC

            3 INCH DIAMETER TREE LIMBS DOWN.

0125 AM     TSTM WND GST     CHEYENNE                35.61N 99.68W
06/17/2004  60 MPH           ROGER MILLS        OK   PUBLIC

            ESTIMATED.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:48 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills42 min
Jun 17, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward45 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 17, 11:03 PM CDTTornado WarningOUNWoods27 min
Jun 17, 11:18 PM CDTTornado WarningOUNAlfalfa, Woods27 min
Jun 17, 11:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Major46 min
Jun 17, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
Jun 18, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher43 min
Jun 18, 3:02 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa43 min
Jun 18, 3:25 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningOUNGreer47 min
Jun 18, 5:31 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Jun 18, 6:05 PM CDTSevere Thunderstorm WarningOUNDewey40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.